Advertisement

Graphs and Combinatorics

, Volume 4, Issue 1, pp 101–110 | Cite as

On the independent queens covering problem

  • E. J. Cockayne
  • P. H. Spencer
Article

Abstract

The minimum number of queens which can be placed on ann × n chessboard so that all other squares are dominated by at least one queen but no queen covers another, is shown to be less than 0.705n + 2.305.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Rouse Ball, W.W.: Mathematical Recreations and Problems of Past and Present Times. London: MacMillan, 1892Google Scholar
  2. 2.
    Berge, C.: Theory of Graphs, p. 41. London: Methuen, 1962Google Scholar
  3. 3.
    Berman, P.: Problem 122. P. Mu Epsilon J.3, 412 (1963)Google Scholar
  4. 4.
    Cockayne, E.J.: Chessboard Domination Problems (submitted)Google Scholar
  5. 5.
    Cockayne, E.J., Hedetniemi, S.T.: A Note on the diagonal queens domination problem. J. Comb. Theory (A)42, 137–139 (1986)Google Scholar
  6. 6.
    Gamble, B., Shepherd, B., Cockayne, E.J.: Domination of chessboards by queens on a column. ARS Comb.19, 105–118 (1985)Google Scholar
  7. 7.
    Guy, R.K.: Unsolved Problems in Number Theory, Vol. 1. New York: Springer-Verlag, 1981Google Scholar
  8. 8.
    de Jaenisch, C.F.: Applications de l'Analyse Mathématique au Jeu des Échecs. Petrograd 1862Google Scholar
  9. 9.
    Welch, L. (Private Communication)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • E. J. Cockayne
    • 1
  • P. H. Spencer
    • 1
  1. 1.University of VictoriaCanada

Personalised recommendations